Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 271, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 6, 2011, 6:55 PM CDT for York County, Nebraska. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2011, 6:55 PM CDT (23:55 UTC)
- Expired
- Aug 6, 2011, 7:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County York County, NE
The radar
The Grand Island radar (KUEX), 91 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 7:03 PM CDT | HAIL 1 | York, NE | QUARTER SIZE HAIL REPORTED AT THE FAIRGROUNDS IN YORK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 5:32 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1049 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 487 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
427
WUUS53 KGID 062355
SVRGID
NEC185-070030-
/O.NEW.KGID.SV.W.0271.110806T2355Z-110807T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
655 PM CDT SAT AUG 6 2011
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
YORK COUNTY IN EAST CENTRAL NEBRASKA...
* UNTIL 730 PM CDT
* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL.
THIS STORM WAS LOCATED NEAR BRADSHAW...OR 6 MILES WEST OF YORK...
AND MOVING SOUTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
YORK...LUSHTON...GRESHAM...WACO...MCCOOL JUNCTION AND THAYER.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 352 AND 365.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4070 9751 4071 9782 4082 9781 4081 9763
4105 9764 4105 9737 4070 9737
TIME...MOT...LOC 2355Z 305DEG 35KT 4088 9765
WIND...HAIL <50MPH 1.50IN
$$2 follow-up statements
788
WWUS53 KGID 070018
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
718 PM CDT SAT AUG 6 2011
NEC185-070030-
/O.CON.KGID.SV.W.0271.000000T0000Z-110807T0030Z/
YORK NE-
718 PM CDT SAT AUG 6 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN YORK
COUNTY UNTIL 730 PM CDT...
AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL.
THIS STORM WAS LOCATED 7 MILES EAST OF MCCOOL JUNCTION...OR 10 MILES
SOUTHEAST OF YORK...MOVING SOUTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN YORK COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4071 9767 4099 9754 4100 9738 4070 9737
4070 9751
TIME...MOT...LOC 0018Z 305DEG 35KT 4075 9741
WIND...HAIL <50MPH 1.50IN
$$283
WWUS53 KGID 070026
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
726 PM CDT SAT AUG 6 2011
NEC185-070037-
/O.EXP.KGID.SV.W.0271.000000T0000Z-110807T0030Z/
YORK NE-
726 PM CDT SAT AUG 6 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN YORK COUNTY WILL
EXPIRE AT 730 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4071 9767 4099 9754 4100 9738 4070 9737
4070 9751
TIME...MOT...LOC 0027Z 274DEG 32KT 4084 9728
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:45 PM CDT, 10 minutes earlier.
Area forecast discussion, Aug 6, 6:45 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 645 PM CDT SAT AUG 6 2011 .AVIATION...00Z TAF. THUNDERSTORMS JUST TO THE EAST OF THE KGRI TERMINAL AREA SHOULD CONTINUE TO MOVE OUT OF THE AREA. THERE IS A FRONTAL BOUNDARY THAT WILL BE MOVING THROUGH THE KGRI TERMINAL AREA IN THE NEXT COUPLE OF HOURS. AFTER THE BOUNDARY MOVES OUT OF THE AREA THE CLOUDS SHOULD DISSIPATE TO A CERTAIN EXTENT. BEHIND THE FRONT THE WINDS WILL BE LIGHT AND WITH THE LOW LEVEL MOISTURE EXPECT THERE COULD BE SOME FOG LATER TONIGHT. SOME OF THE MODELS HAVE LOW VISIBILITIES WITH THIS BUT WILL KEEP JUST MVFR FOR NOW AND WAIT TO SEE. WITH THE BOUNDARY THROUGH THE AREA THE WINDS MAY HAVE A NORTHERLY DIRECTION AND FOG MAY HAVE A HARD TIME TO DEVELOP. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS DURING THE DAY TOMORROW. && .PREV DISCUSSION... /ISSUED 349 PM CDT SAT AUG 6 2011/ SHORT TERM...TONIGHT THROUGH 12Z MONDAY. MAIN FORECAST CONCERN WILL BE CHANCES FOR THUNDERSTORMS. A FEW CUMULUS HAVE FORMED WHERE THE STRATUS WAS WITH THE FOG EARLIER THIS MORNING. SURFACE ANALYSIS SHOWS A WEAK COLD FRONT STILL IN WESTERN NEBRASKA AND KANSAS AT THIS TIME. THE FRONT HAS BEEN SLOW TO MOVE DURING THE DAY BUT HAS GRADUALLY DRIFTED EAST. MODELS HAVE RELATIVELY WEAK WAVES MOVING THROUGH ZONAL TO SLIGHT NORTHWEST FLOW ACROSS THE REGION. A WEAK COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT THEN STALL NEAR THE KANSAS/NEBRASKA BORDER FOR SUNDAY BEFORE DRIFTING TO THE SOUTH SUNDAY NIGHT. EACH OF THE MODELS HAVE SLIGHTLY DIFFERENT TIMING AND STRENGTH OF THE UPPER WAVES WHICH MAKES THE FORECAST A CHALLENGE. THE FIRST WAVE THAT WILL BRING A CHANCE FOR THUNDERSTORMS WILL BE MOVING THROUGH TONIGHT. WITH THE FRONT MOVING THROUGH THE AREA THERE WILL BE SOME THUNDERSTORMS ALONG THE FRONT TONIGHT. THERE IS PLENTY OF CAPE TO WORK WITH. THE CIN IS GOOD ENOUGH EARLY THAT STORMS ARE HAVING TROUBLE GETTING STARTED...BUT THE CIN DECREASES THIS EVENING SO EXPECT THUNDERSTORM DEVELOPMENT ALONG THE FRONT THIS EVENING THEN MOVE INTO THE AREA DURING THE NIGHT. THERE COULD BE A SHORT BREAK SUNDAY MORNING BUT BY AFTERNOON THERE IS ANOTHER WAVE MOVING INTO THE AREA AND THE CHANCES FOR THUNDERSTORMS INCREASES AGAIN. THE BEST CHANCE WILL BE NEAR THE BOUNDARY. BY SUNDAY NIGHT A REINFORCING AND STRONGER WAVE MOVES INTO THE AREA. WITH ALL OF THE LOW LEVEL MOISTURE THERE WILL BE THUNDERSTORMS AROUND THE AREA. LONG TERM...MONDAY THROUGH SATURDAY...A GENERALLY FAST MOVING MAINLY ZONAL UPPER LEVEL FLOW PATTERN IS EXPECTED TO PERSIST ACROSS THE CENTRAL AND NORTHERN PLAINS THROUGH THE EXTENDED PERIODS OF THE FORECAST. THIS WILL RESULT IN QUICK PASSING UPPER LEVEL DISTURBANCES BRINGING PERIODIC CHANCES FOR SHOWER AND THUNDERSTORM ACTIVITY THROUGH AT LEAST NEXT SATURDAY...WHEN GLOBAL MODELS ARE INDICATING A MORE AMPLIFIED RIDGE OF HIGH PRESSURE ATTEMPTING TO BUILD ACROSS THE ROCKIES AND INTO THE NORTHERN PLAINS. WHILE IT IS NOT POSSIBLE TO PREDICT THE EXACT TIMING OF EACH OF THESE DISTURBANCES...BOTH THE GFS AND EC IN AGREEMENT BRINGING A PAIR OF FAIRLY POTENT UPPER LEVEL DISTURBANCE ACROSS THE REGION LATE MONDAY INTO TUESDAY MORNING AND AGAIN LATE TUESDAY INTO WEDNESDAY MORNING. TRIED TO INDICATE GREATER POTENTIAL FOR PRECIPITATION DURING THESE TIME PERIODS WITH SLIGHT CHANCES INCLUDED IN JUST ABOUT EVERY OTHER FORECAST PERIOD THROUGH NEXT SATURDAY. IN ADDITION...AT THIS TIME...THERE APPEARS TO BE AT LEAST SOME STRONG TO SEVERE WEATHER POTENTIAL LATE MONDAY AND AGAIN LATE TUESDAY WITH THE AFOREMENTIONED UPPER LEVEL DISTURBANCES...ALONG WITH THE POTENTIAL FOR HEAVY RAINFALL. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Aug 6, 3:54 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 354 PM CDT SAT AUG 6 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 071200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 354 PM CDT SAT AUG 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE MAINLY TONIGHT. SEVERE WEATHER IS POSSIBLE. THE MAIN HAZARDS WILL BE HAIL TO THE SIZE OF QUARTERS...WIND GUSTS OF 60 MPH AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE WILL BE INTERMITTENT CHANCES OF THUNDERSTORMS THROUGH THE ENTIRE PERIOD. STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON AND NIGHT. MORE STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY DURING THE AFTERNOON AND NIGHT TIME HOURS FOR THE MONDAY THROUGH FRIDAY TIME FRAME. THE MAIN HAZARDS FOR THE ENTIRE PERIOD WILL BE DAMAGING WIND GUSTS OF 60 MPH AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, Aug 6, 6:12 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
612 PM CDT SAT AUG 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 2 E CHAPMAN 41.02N 98.12W
08/06/2011 E1.75 INCH MERRICK NE TRAINED SPOTTER
&&
REEDLocal storm report, Aug 6, 6:40 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
640 PM CDT SAT AUG 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL MARQUETTE 41.01N 98.01W
08/06/2011 E1.00 INCH HAMILTON NE EMERGENCY MNGR
QUARTER SIZE HAIL IN MARQUETTE
&&
REEDThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 3:56 AM CDT | Dense Fog Advisory | GID | Adams, Buffalo, Clay, Fillmore, Greeley, Hall and 12 more | 6 hr |
| Aug 6, 5:13 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Howard, Merrick | 47 min |
| Aug 6, 5:51 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick | 39 min |
| Aug 6, 6:01 PM CDT | Tornado Warning | GID | Hamilton, Merrick | 29 min |
| Aug 6, 6:24 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Polk, York | 51 min |
| Aug 6, 6:28 PM CDT | Severe Thunderstorm Warning | GID | Merrick, Nance, Polk | 16 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.